Irinotecan-induced gastrointestinal damage impairs the absorption of dabigatran etexilate

Research output: Contribution to journalArticle

Abstract

Irinotecan causes serious gastrointestinal damage. Dabigatran etexilate (DABE), an oral anticoagulant and substrate of P-glycoprotein (P-gp), is poorly absorbed and exhibits low bioavailability in humans. The aim of this study was to evaluate the effects of irinotecan-induced gastrointestinal damage on the pharmacokinetics/pharmacodynamics (PK/PD) of DABE. Irinotecan was administered intravenously to rats for 4 days to induce gastrointestinal damage. To investigate the PK profile of dabigatran (DAB), an active moiety of DABE, DABE was administered orally on day 5, and then DAB was administered intravenously on day 6. To evaluate the PD profile of DAB, the activated partial thromboplastin time (APTT) was measured. The protein expression level of intestinal P-gp was evaluated. In the irinotecan-treated rats, the area under the concentration–time curve of DAB after the oral administration of DABE and the bioavailability of DABE were decreased significantly. The APTT ratio also decreased, suggesting that the impaired efficacy of DABE was attributable to a reduction in its bioavailability. The expression of intestinal P-gp was higher in the irinotecan-treated rats. Taking into consideration the histological damage caused to the intestinal epithelium, both the increased P-gp expression and the reduced passive diffusion were considered to be responsible for the reduction in the bioavailability of DABE.

Original languageEnglish
Pages (from-to)315-324
Number of pages10
JournalBiopharmaceutics and Drug Disposition
Volume40
Issue number9
DOIs
Publication statusPublished - 2019 Nov 1

    Fingerprint

Keywords

  • bioavailability
  • dabigatran etexilate
  • gastrointestinal damage
  • intestinal absorption
  • irinotecan

ASJC Scopus subject areas

  • Pharmacology
  • Pharmaceutical Science
  • Pharmacology (medical)

Cite this